Kratom is a natural product, but that doesn’t mean it is always safe. Here are some myths about kratom that you should be aware of.
Kratom is an opioid-like substance obtained from the leaves of a plant found in Southeast Asia and Africa. Since it is often called a “natural supplement”, you may think it is harmless to consume. But is kratom safe? Kratom side effects can be harmful and have even included death in severe cases. Read on to debunk kratom myths and avoid serious side effects.
Myth 1: Kratom is not addictive.
When you take kratom, it produces effects similar to both opioids and stimulants, according to the National Institute on Drug Abuse (NIDA). Chemicals found in kratom interact with opioid receptors in your brain and produce feelings of pleasure, reduced pain, sedation, sociability, and excitement.
Since it has opioid-like effects, “Kratom can be addictive and can cause withdrawal symptoms,” Monty Ghosh, MD, addiction specialist at the University of Alberta Hospital in Edmonton, tells WebMD Connect to Care.
“As such, people need to be careful when taking kratom, and it can lead to concerns of dependence and misuse,” Ghosh says.
Myth 2: You can safely use kratom in medication assisted treatment for opioid addiction.
Some people who want to stop taking opioids may use kratom powder or kratom capsules as an herbal alternative to pharmaceutically-based medication assisted treatment. The rationale is that kratom will prevent unpleasant opioid withdrawal symptoms.
However, since kratom also has opioid-like properties, it carries many of the same risks as opioids, including dependence and uncomfortable side effects, reports NIDA.
“Kratom can be just as dangerous as opioids, and the most common way to treat kratom disorder is by using medications which we use to treat opioid use disorder like buprenorphine/naloxone,” Ghosh says.
NIDA also notes that there is no scientific evidence proving that kratom can be effectively used within medication assisted treatment for opioid addiction or opioid withdrawal symptoms.
Myth 3: There is no risk of overdose with kratom.
“People can still overdose with kratom, usually when mixed with other substances, but it can act as a depressant and as such can lead to overdoses,” Ghosh says.
According to NIDA, there are multiple reports of death following kratom use. In 2017, the FDA reported nearly 44 deaths associated with kratom use, with one case involving the use of pure kratom. However, most of these kratom-related deaths were due to the intake of kratom and other substances like alcohol, opioids, and benzodiazepines.
NIDA also notes that many of these fatalities appear to have resulted from the use of adulterated kratom products. For example, there are reports of some kratom products labeled as dietary supplements being laced with dangerous substances that have caused death when ingested.
Myth 4: There are no kratom side effects since it is a supplement.
“Supplements actually are not regulated by the FDA. Therefore, there is no guarantee that a supplement will actually contain the ingredients listed on the label. Also, there are no requirements for scientific studies to assess its efficacy. Lastly, side effects are still a possibility,” Julian Lagoy, MD, a psychiatrist with Community Psychiatry + MindPath Care Centers, tells WebMD Connect to Care.
Kratom is obtained from plants, but that does not mean it is entirely safe, reports Cleveland Clinic. It can cause serious side effects like:
- Heart attack and abnormal heartbeat
- Brain disease
- Liver damage
- Kidney damage
- Respiratory depression
To view this full article with references click here.